URI I. FRAND, M.D.; CHANG S. SHIM, M.D.; M. HENRY WILLIAMS JR., M.D.
The use of heroin is associated with pulmonary abnormalities resulting from the chronic effects of heroin addiction, the effects of heroin overdose, and acute pulmonary edema. Chronic heroin addiction results in a slight decrease of vital capacity and a mild to moderate decrease of diffusing capacity. Heroin overdose is characterized clinically by hypoventilation and coma and functionally by moderately severe hypoxemia, mild reduction of vital capacity, and normal diffusing capacity. Heroin pulmonary edema is extensive, and the acute effects on lung function are similar to those of other types of pulmonary edema: profound hypoxemia, right-to-left physiologic shunt, metabolic and respiratory acidosis, decreased lung volumes, decreased compliance, and unchanged expiratory flow rates. The diffusing capacity, however, is only moderately decreased. Clinical, radiologic, and arterial blood gas improvements are rapid and complete within a few days. Vital capacity and dynamic compliance improve slowly, and diffusing capacity remains unchanged for several weeks.
Learn more about subscription options.
Register Now for a free account.
FRAND UI, SHIM CS, WILLIAMS MH. Heroin-Induced Pulmonary Edema: Sequential Studies of Pulmonary Function. Ann Intern Med. 1972;77:29–35. doi: 10.7326/0003-4819-77-1-29
Download citation file:
Published: Ann Intern Med. 1972;77(1):29-35.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only